Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 6, NWS Lincoln, IL

March 19, 2003Piatt County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 19, 2003, 5:32 PM CST for Piatt County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 5:32 PM CST (23:32 UTC)
Expired
Mar 19, 2003, 6:15 PM CST
In force
43 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Piatt County, IL

The radar

The Lincoln radar (KILX), 63 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

632 
WUUS53 KILX 192332
SVRILX
ILC147-200015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
531 PM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIATT COUNTY IN CENTRAL ILLINOIS

* UNTIL 615 PM CST

* AT 531 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF BEMENT...OR ABOUT 11 MILES   
SOUTHWEST OF MONTICELLO...MOVING NORTH NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEMENT
  MONTICELLO

LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3999 8873 3984 8856 4008 8852 4025 8853

$$

EH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:20 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 19, 1:20 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
120 PM CST WED MAR 19 2003

MAIN CONCERN THIS FCST PERIOD WILL BE TIMING OF PCPN ALONG WITH
TEMPS AS SLOW MOVING UPPER TROF LIFTS NE ACROSS AREA THROUGH FRIDAY.

MAJORITY OF PCPN CONTINUES TO LIFT NORTH EARLY THIS AFTERNOON AS
VIGOROUS MID LEVEL S/W AND ASSOCIATED SFC WARM FRONT LIFTS NORTH.
SUBSIDENCE BEHIND S/W RESULTING IN RAPID CLEARING OF SKIES SOUTH OF
I-70. CLEARING IS RESULTING IN INCREASED INSTABILITY IN THE WARM
SECTOR. WILL CONTINUE TO MONITOR FOR CONTINUED THUNDERSTORM
REDEVELOPMENT AS AIRMASS RECOVERS COMBINED WITH SHEAR ALONG WARM
FRONT. WILL MAINTAIN CHC POP...ESPECIALLY FOR THIS EVENING IN PERIOD
OF GREATEST INSTABILITY. WARM AIRMASS TO REMAIN IN PLACE ACROSS THE
AREA INTO THURS AS UPPER LOW LIFTS INTO AREA. THIS WILL RESULT IN
INCREASED INSTABIITY AND STEEPENING LAPSE RATES BY AFTERNOON FOR
ANOTHER CHANCE FOR STORMS. LIKELY POPS STILL LOOK OK. THIS SYSTEM
FINALLY LIFTS NE OF THE AREA DURING DAY ON FRI AND ASSOCIATED PCPN
CHCS SHOULD DECREASE. DRY CONDITIONS WILL PREVAIL ON SATURDAY AND
BACK TO NEAR NORMAL TEMPS.

DAYS 4 THROUGH 7...
GFS AND NCEP ENSEMBLES IN OVERALL AGREEMENT WITH DRY FCST FOR SAT
THRU MON WITH A GRADUAL WARMING TREND AS FLOW BECOMES MORE ZONAL.
AFTER A BRIEF PERIOD OF NEAR NORMAL TEMPS INTO THE EARLY PART OF
WEEKEND...WARM AIR ADVECTION SHOULD PUSH TEMPS WELL INTO 60S AGAIN
FOR SUN/MON. TROF DEVELOPS ACROSS ROCKIES BY TUES APPROACHING
MIDWEST WEDNESDAY WITH INCREASED PCPN CHCS FOR TUES AND WED.

.ILX...NONE

FRIEDERS
Hazardous weather outlook, Mar 19, 1:54 PM CST, 3 hours 38 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
154 PM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE AREA INTO THE
EVENING HOURS. THERE IS A POTENTIAL FOR SEVERE WEATHER...MAINLY
ACROSS AREAS SOUTHEAST OF THE ILLINOIS RIVER. A FEW OF THE STORMS
COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS
ALSO POSSIBLE.

A WARM FRONT LIFTING NORTH ACROSS CENTRAL ILLINOIS WILL MAINTAIN
THIS CHANCE FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH FRIDAY
ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THE POTENTIAL FOR THE MOST
ORGANIZED SEVERE WEATHER WILL BE ON THURSDAY. THESE THUNDERSTORMS
MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

A LARGE STORM SYSTEM...CURRENTLY OVER MISSOURI...WILL SLOWLY TRACK
NORTHEASTWARD ACROSS THE MIDWEST. AS THE SYSTEM MOVES SLOWLY ACROSS
THE REGION...EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY
TUNED FOR FURTHER UPDATES ON THIS POTENTIAL SEVERE WEATHER.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

FRIEDERS

In the hours before

Local storm report, Mar 19, 1:30 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
130 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0118 PM    1 E DIVERNON              IL   TORNADO
03/19/03   SANGAMON                       TOUCHED DOWN NEAR I-55
                                          EXIT 80. REPORTED BY STATE
                                          POLICE.

0125 PM    PAWNEE                    IL   TORNADO
03/19/03   SANGAMON                       TOUCHED DOWN JUST SOUTH OF
                                          PAWNEE. REPORTED BY STATE
                                          POLICE.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 1:16 PM CSTTornado WarningILXChristian, Sangamon59 min
Mar 19, 1:24 PM CSTTornado WarningILXChristian, Sangamon51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.